Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Albuquerque, NM

May 6, 2005Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 6, 2005, 8:40 PM MDT for Union County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2005, 8:40 PM MDT (02:40 UTC)
Expired
May 6, 2005, 9:15 PM MDT
In force
35 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

The radar

The Cannon AFB radar (KFDX), 143 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:30 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
821 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 070242
SVRABQ
NMC059-070315-
/O.NEW.KABQ.SV.W.0013.050507T0240Z-050507T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
840 PM MDT FRI MAY 6 2005

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 915 PM MDT

* AT 839 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTH OF AMISTAD...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AMISTAD AROUND 905 PM MDT...

LAT...LON 3576 10336 3574 10310 3595 10283 3610 10306

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:40 PM MDT, 6 hours earlier.

Area forecast discussion, May 6, 2:40 PM MDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
240 PM MDT FRI MAY 6 2005

.DISCUSSION...UPPER LOW OVER SOUTHERN NV IS EJECTING TO THE NORTHEAST
TODAY. UPPER GRADIENT WILL TIGHTEN THIS AFTERNOON AND EARLY EVENING
AND WINDS INCREASE ALOFT. ATMOS REMAINS MOIST OVER THE EASTERN PLAINS
WITH 40S AND MID 50S DWPTS. CAPE HAS BEEN INCREASING OVER THE EAST
WITH CIN DECREASING AND LI IN THE MINUS 4 RANGE. WILL KEEP THE SH AND
STRONG TS IN THRU THE EVENING OVER THE NORTHEAST HIGHLANDS...
NORTHEAST PLAINS...AND FAR EAST CENTRAL PLAINS. THE STRONG STORMS
THAT COULD PRODUCE STRONG WINDS AND LARGE HAIL SHOULD REMAIN
ISOLATED. EXPECT WINDY CONDITIONS THRU THE EARLY EVENING WITH
SUSTAINED SPEEDS JUST BELOW WIND ADV CRITERIA OR ONLY OCCASIONALLY
HITTING CRITERIA. RH VALUES HAVE DECREASED ENOUGH TO PROMPTED THE
ISSUANCE OF A RED FLAG WARNING FOR THE NORTHEAST PLAINS...SANDIA-
MANZANO AND GALLINAS MTNS...AND WEST CENTRAL HIGHLANDS FOR THE REST
OF THE EVENING. THE UPPER LOW CONTINUES TO EJECT NORTHEAST OVER UT
AND INTO WY. NM STAYS UNDER THE SOUTHERN EDGE OF THE AXIS. SOME
RETURN FLOW WILL BRING SFC MOISTURE BACK INTO EASTERN NM THRU SAT
MORNING...THEN A DRIER AIRMASS IS BROUGHT IN FROM THE SOUTHWEST. A
FEW DISTURBANCES WILL ROTATE AROUND THE MAIN LOW OVER NM ALTHOUGH THE
ATMOS SHOULD BE DRIER...SO WILL LEAVE SCHC SH/TS OVER HIGHER
TERRAIN FOR NOW THRU SUN. SLIGHT RIDGING ON MON WILL GIVE A BRIEF
BREAK BEFORE THE NEXT SYSTEM DIGS INTO THE GREAT BASIN AND THEN
EJECTS TO THE NORTHEAST OVER THE NORTH AND CENTRAL ROCKIES. AGAIN
NM WILL REMAIN ON THE SOUTHERN EDGE OF THE MAIN AXIS. EXPECT BREEZY
TO WINDY CONDITIONS FROM TUE THRU FRI. THE PATTERN WILL BE
UNSETTLED OVER THE NORTHERN TIER OF THE CWA IN THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  42  66  40  70 /  20  10  10   0
GALLUP..........................  34  64  32  68 /  10   0   0   0
GRANTS..........................  37  66  37  72 /  10   0   0   0
GLENWOOD........................  40  74  38  78 /   0   0   0   0
CHAMA...........................  32  57  27  61 /  20  20  20  10
LOS ALAMOS......................  40  63  36  67 /  20  10  10   0
RED RIVER.......................  28  53  25  59 /  20  20  20  10
TAOS............................  37  62  31  66 /  20  10  10  10
SANTA FE........................  39  66  37  69 /  10   0   0   0
SANTA FE AIRPORT................  41  68  39  72 /  10   0   0   0
ESPANOLA........................  38  69  36  74 /  20   0   0   0
ALBUQUERQUE HEIGHTS.............  49  72  48  75 /  10   0   0   0
ALBUQUERQUE VALLEY..............  45  73  45  76 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  46  70  46  73 /  10   0   0   0
ALBUQUERQUE WEST MESA...........  48  72  47  75 /   0   0   0   0
SOCORRO.........................  47  75  46  78 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  39  65  38  68 /  10   0   0   0
MORIARTY/ESTANCIA...............  36  70  35  72 /   0   0   0   0
CARRIZOZO.......................  47  74  45  77 /   0   0   0   0
RUIDOSO.........................  41  68  40  71 /   0   0   0   0
RATON...........................  39  68  35  71 /  20   0   0  10
LAS VEGAS.......................  40  66  38  70 /  20   0   0  10
ROY.............................  44  69  41  70 /  20   0   0  10
CLAYTON.........................  48  74  45  73 /  30   0   0  10
SANTA ROSA......................  49  77  45  79 /  10   0   0   0
TUCUMCARI.......................  54  80  50  81 /  30   0   0   0
FORT SUMNER.....................  51  79  47  82 /  10   0   0   0
CLOVIS..........................  53  79  49  80 /  30   0   0   0
PORTALES........................  53  81  50  82 /  30   0   0   0
ROSWELL.........................  54  83  51  86 /  10   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT TODAY FOR
NMFZ106-107-109.

&&

23
Hazardous weather outlook, May 6, 6:00 AM MDT, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI MAY 6 2005

NMZ001>021-026-071200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
OVER NORTHERN AND EASTERN NEW MEXICO. ORGANIZED SEVERE WEATHER IS
NOT ANTICIPATED TODAY. HOWEVER...SOME STORMS ALONG THE TEXAS STATE
LINE COULD BECOME STRONG ENOUGH TO PRODUCE SMALL HAIL OR WIND GUSTS
UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES
AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DPORTER

In the hours before

Special weather statement, May 6, 3:24 PM MDT, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
324 PM MDT FRI MAY 6 2005

NMZ012-018-062200-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-
324 PM MDT FRI MAY 6 2005

A STRONG THUNDERSTORM WILL CONTINUE TO MOVE NORTH ACROSS EXTREME
SOUTHWEST GUADALUPE COUNTY AND NORTHWEST DE BACA COUNTY. THROUGH 400
PM THIS STORM WILL PRODUCE HEAVY RAIN WITH UP TO ONE HALF INCH IN 30
MINUTES...HAIL TO ONE HALF INCH AND WIND GUSTS TO 50 MPH.

40
Special weather statement, May 6, 4:21 PM MDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
421 PM MDT FRI MAY 6 2005

NMZ012-018-062300-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-
421 PM MDT FRI MAY 6 2005

A STRONG THUNDERSTORM WILL CONTINUE TO MOVE NORTH ACROSS SOUTH
CENTRAL GUADALUPE COUNTY AND NORTHWEST DE BACA COUNTY. THROUGH 500 PM
THIS STORM WILL PRODUCE HEAVY RAIN WITH UP TO ONE HALF INCH IN 30
MINUTES...HAIL TO ONE HALF INCH AND WIND GUSTS TO 50 MPH.

40
Special weather statement, May 6, 6:37 PM MDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
637 PM MDT FRI MAY 6 2005

NMZ005-012-070100-
CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS-
637 PM MDT FRI MAY 6 2005

A STRONG THUNDERSTORM WILL CONTINUE TO MOVE NORTHEAST ACROSS SOUTH
CENTRAL SAN MIGUEL COUNTY. THIS THUNDERSTORM MAY AFFECT TREMENTINA
AND VARIADERO. THROUGH 700 PM THIS STORM WILL PRODUCE HEAVY RAIN WITH
UP TO ONE HALF INCH IN 30 MINUTES...HAIL TO ONE HALF INCH AND WIND
GUSTS TO 50 MPH.

40
Special weather statement, May 6, 7:02 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
702 PM MDT FRI MAY 6 2005

NMZ005-012-070130-
CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS-
702 PM MDT FRI MAY 6 2005

A STRONG THUNDERSTORM WILL CONTINUE TO MOVE NORTHEAST ACROSS SOUTH
CENTRAL SAN MIGUEL COUNTY. THIS THUNDERSTORM MAY AFFECT CONCHAS
AROUND 720 PM MDT. THIS STORM WILL PRODUCE HEAVY RAIN WITH UP TO ONE
INCH IN 30 MINUTES...HAIL TO ONE HALF INCH IN DIAMETER AND WIND GUSTS
TO 50 MPH.

40
Special weather statement, May 6, 7:46 PM MDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
746 PM MDT FRI MAY 6 2005

NMZ006-012-070230-
CONCHAS LAKE/GUADALUPE COUNTY-HARDING COUNTY-

...A LINE OF STRONG THUNDERSTORMS MOVING ACROSS FAR EASTERN SAN
MIGUEL COUNTY...

AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH...HAIL TO ONE HALF INCH IN DIAMETER OR SLIGHTLY LARGER AND
FREQUENT LIGHTNING STRIKES...FROM 10 MILES SOUTH OF MOSQUERO TO 15
MILES EAST OF CONCHAS LAKE. MOVEMENT WAS NORTHEAST AROUND 30 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL SAN
MIGUEL COUNTY AND RURAL SOUTHERN HARDING COUNTY.
Special weather statement, May 6, 8:00 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
800 PM MDT FRI MAY 6 2005

NMZ006-007-013-070245-
FAR NORTHEAST PLAINS-HARDING COUNTY-QUAY COUNTY-

...STRONG THUNDERSTORM MOVING ACROSS FAR NORTHEAST QUAY COUNTY...

AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH...HAIL
TO ONE HALF INCH IN DIAMETER OR SLIGHTLY LARGER AND FREQUENT
LIGHTNING STRIKES...13 MILES WEST OF NARA VISA. MOVEMENT WAS
NORTHEAST AROUND 30 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHEASTERN UNION
COUNTY...RURAL NORTHEASTERN QUAY COUNTY AND RURAL FAR SOUTHEASTERN
HARDING COUNTY.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.